Acetylcysteine is an expectorant medication that helps to moisten lung secretions to help with their elimination from the airways. It is prescribed for the treatment of a productive cough, which is characterized by an excessive production of phlegm. It is especially beneficial for cases of acute or chronic bronchitis, pneumonia or emphysema.
This medication also works as an antidote for damage in the liver caused by acetaminophen overdoses. It restocks glutathione, which is a substance that is vital for normal liver function.
Acetylcysteine can be obtained at the pharmacy with a prescription in pill, syrup or powder form. It should be used as prescribed.
Acetylcysteine is prescribed to help eliminate excess phlegm and secretions in the airways and to relieve coughing caused by:
- Acute bronchitis
- Chronic bronchitis
- Tabacco-induced bronchitis
- Lung abscess
- Bronchial narrowing or collapse
- Cystic fibrosis
In addition, acetylcysteine can be used to decrease liver damage caused by acetaminophen overdose, whether accidental or not.
Is acetylcysteine an antibiotic?
Acetylcysteine is not an antibiotic. It is classified as a mucolytic, which means that it breaks down dense, thick and viscous phlegm in the airways. This makes it easier to eliminate.Also recommended: Green Phlegm: 9 Common Causes & What to Do
Acetylcysteine should be taken orally as prescribed by the doctor. Dosing, frequency and treatment should all be followed as instructed.
If you forget to take a dose at the right time, take it as soon as you remember, however you should skip this dose if it is close to the following one. You should not take two doses at the same to compensate for a forgotten dose.
Acetylcysteine can be taken in the following forms, depending on age:
1. Pediatric acetylcysteine syrup (20 mg/mL)
Pediatric acetylcysteine syrip contains 20mg of acetylcysteine for every 1 mL of solution. It is indicated for children over the age of 2.
Recommended pediatric doses are:
- Children 2 to 4 years old: the recommended dose is 5 mL, which is equivalent to 100 mg of acetylcysteine. It can be taken 2 to 3 times per day, depending on the prescription
- Children over 4 years old: the recommended dose is 5 mL, which is equivalent to 100 mg of acetylcysteine. It can be taken 3 to 4 times per day, depending on the prescription
Complicated cases of cystic fibrosis can be treated with 10 mL of pediatric syrup every 8 hours, as prescribed.
Pediatric acetylcysteine syrup should not be used in children under 2 years of age, unless prescribed by a doctor.
2. Adults acetylcysteine syrup (40 mg/mL)
The recommended dose for adult syrup is 15 mL, which is equivalent to 600 mg of acetylcysteine. It should be taken once per day, preferably at night, for 5 to 10 days. In cases of complicated cystic fibrosis, the dose can be increased to 5 to 10 mL every 8 hours, as prescribed.
3. Effervescent acetylcysteine tablets
The recommended dose of effervescent tablets is one 200 mg tablet dissolved in a cup of water every 8 hours. You may also take one 600 mg tablet once per day, preferably at night, for 5 to 10 days, as prescribed.
4. Powdered acetylcysteine sachet
One acetylcysteine powder sachet contains 200 mg of 600 mg of acetylcysteine and should be used via the oral route. It is dissolved in one cup of water and stirred until completely dissolved.
The recommended dose is one 200 mg sachet, 2 to 3 times per day, or one 600 mg sachet once per day (preferably at night). In cases of severe cystic fibrosis, the dose can be increased to 200 to 400 mg every 8 hours, as prescribed.Also recommended: How to Get Rid of Phlegm: 11 Natural Home Remedies
Possible side effects
Some common side effects that can occur with acetylcysteine use include nausea, vomiting, diarrhea or gastrointestinal irritation.
Acetylcysteine can cause serious allergic reactions that require immediate medical attention. You should discontinue treatment and proceed to the emergency room if you have symptoms like difficulty breathing, coughing, chest pain, a swollen throat, or swollen lips, mouth or face.
Does acetylcysteine make you sleepy?
Acetylcysteine does not normally make you sleepy. Acetylcysteine can sometimes lead to drops in blood pressure, which can make you drowsy, although this is not a common side effect of this medication.
Who should not use it
Acetylcysteine should not be used in children less than 2 years of age, in pregnant or breastfeeding women, or in people with agastroduodenol ulcers.
It is also contraindicated for people with an acetylcysteine allergy, or an allergy to any other component in its formula.
Acetylcysteine should not be used for a dry cough, as it will make secretions even more liquid, making it difficult to cough up.